Iraqi physicians have linked acute kidney injury in 4 bodybuilders to anabolic steroid injections and excessive protein and creatine intake, according to a new online report in the Clinical Kidney Journal.
The researchers, led by Michael D. Hughson, MD, of Shorsh General Hospital in Kurdistan, said the patients complained of weakness and lethargy. They presented with serum creatinine levels of 2.6–3.8 mg/dL and estimated glomerular filtration rate (eGFR) of 22–34 mL/min/1.73 m2. Renal biopsies revealed acute tubular necrosis.
The bodybuilders had injected testosterone proprionate and/or nandrolone deconate at doses exceeding 400 mg per week. They also took commercial whey protein (78–104 g/day) and creatine (15 g/day) products at doses moderately higher than recommended.
Four weeks after the men discontinued the steroids and nutritional supplements, their serum creatinine returned to the normal range below 1.4 mg/dl and eGFR rose to 60 mL/min per 1.73 m2), including in 2 of the patients who had more than 30% interstitial fibrosis and tubular atrophy on biopsy.
“The findings highlight a risk for acute and potentially chronic kidney injury among young men abusing analbolic steroids and using excessive amounts of nutritional supplements,” the authors wrote.
The investigators considered the possibilities of hypervitaminosis-D induced nephrocalcinosis, calcium-alkali syndrome, and acute phosphate nephropathy, but found no compelling evidence for these conditions. They pointed rather to the combination of factors: “Our patients’ biopsies showed acute tubular necrosis that could be nephrotoxic or ischemic. In either case, this type of kidney injury…is a rare event and points to a causal relationship with supplement and steroid use.” The researchers believed inadequate hydration rather than direct toxicity probably precipitated the kidney injuries.